Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 306, NWS Atlanta, GA

June 9, 2008Dade County, Walker County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 9, 2008, 1:58 PM EDT for Dade County, Walker County, Georgia. It was in force for 12 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 1:58 PM EDT (17:58 UTC)
Expired
Jun 9, 2008, 2:10 PM EDT
In force
12 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Dade County, GA, Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 1:59 PM EDTHAIL 0.881 W Rossville, GAHAIL COVERED GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 091758
SVRFFC
GAC083-295-091830-
/O.NEW.KFFC.SV.W.0306.080609T1758Z-080609T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
158 PM EDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DADE COUNTY IN NORTHWEST GEORGIA
  NORTH CENTRAL WALKER COUNTY IN NORTHWEST GEORGIA

* UNTIL 230 PM EDT

* AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR LOOKOUT MOUNTAIN...MOVING NORTH AT 11 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3489 8527 3485 8541 3499 8549 3500 8548
      3500 8527
TIME...MOT...LOC 1758Z 173DEG 9KT 3499 8535

$$
1 follow-up statement
000 
WWUS52 KFFC 091810
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
210 PM EDT MON JUN 9 2008

GAC083-295-091820-
/O.CAN.KFFC.SV.W.0306.000000T0000Z-080609T1830Z/
DADE GA-WALKER GA-
210 PM EDT MON JUN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WALKER AND
NORTHEASTERN DADE COUNTIES IS CANCELLED...

.

THE SEVERE THUNDERSTORM HAS MOVED OUT OF NORTH CENTRAL WALKER  AND
NORTHEASTERN DADE  COUNTIES AND SEVERE WEATHER IS NO LONGER EXPECTED.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3489 8527 3485 8541 3499 8549 3500 8548
      3500 8527
TIME...MOT...LOC 1810Z 173DEG 9KT 3502 8535

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:20 AM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 9, 11:20 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT MON JUN 9 2008

.UPDATE...
NO CHANGES NEEDED TO THE MORNING FORECAST PACKAGE. VERY OPTIMISTIC
SLIGHT CHANGES OF TSTMS LATE THIS AFTERNOON AND EARLY EVENING OVER
NORTH AND WEST CENTRAL GA. OTHERWISE RECORD HIGH TEMPS EXPECTED IN
SOME LOCATIONS LATER TODAY.

16

&&

.PREV DISCUSSION... /ISSUED 530 AM EDT MON JUN 9 2008/

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
REMNANTS OF BOUNDARY APPEAR TO MEANDER ACROSS THE CAROLINAS INTO
NORTHEAST GEORGIA THURSDAY/FRIDAY AS A SURFACE HIGH BUILDS DOWN
THE EASTERN SEABOARD. SOMEWHAT OF AN OVER-RUNNING PRECIP PATTERN
SETS UP WITH LATEST GFS KEEPING DEEPER MOISTURE ACROSS MUCH OF THE
COUNTY WARNING AREA THROUGH THIS PERIOD. CENTER OF THE HIGH SHIFTS
OFF THE EAST COAST FRIDAY NIGHT/SATURDAY AS ANOTHER COLD FRONT
APPROACHES FROM THE WEST. EXTENDED PROGS BRING THIS FRONT ACROSS
OUR AREA SATURDAY/SATURDAY NIGHT. SOMEWHAT DRIER AIR SPREADS INTO
NORTH SECTIONS SUNDAY...BUT WILL KEEP SLIGHT CHANCE POPS ACROSS
CENTRAL GEORGIA AS THE FRONT SLIPS INTO SOUTH GEORGIA. MODELS
STILL ADVERTISING A COOL DOWN DURING THE EXTENDED PERIOD...WITH
TEMPS BACK TO MORE NORMAL LEVELS.

AVIATION...
NOT MUCH CHANGE IN THE AVIATION WEATHER PATTERN OVER THE PAST FEW
DAYS. THE BERMUDA RIDGE CONTINUES ACROSS THE REGION KEEPING GA IN
MOIST SOUTHERLY FLOW. WINDS WILL CONTINUE OUT OF THE SW TODAY AT 5
KTS OR LESS WITH SPEED INCREASING TO 8 OR 9 KTS BY 18Z. CEILINGS
WILL BE MOSTLY FEW050 TO SCT080 ISOLATED SHRA/TSRA IS EXPECTED
ACROSS THE REGION BUT IT WILL BE SO ISOLATED THAT I WILL NOT
INCLUDE ANY POPS IN THE TAF FORECAST. THERE WILL BE SOME PATCHY
MORNING HAZE BUT THAT SHOULD BURN OFF BY 12-13Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          99  71  92  67  91 /  10  10  30  20  30
ATLANTA         96  72  89  69  89 /  20  20  30  20  30
BLAIRSVILLE     94  64  84  61  83 /  20  20  50  30  50
CARTERSVILLE    95  68  90  65  89 /  20  20  40  30  50
COLUMBUS        99  74  92  70  92 /  20  20  30  20  30
GAINESVILLE     96  71  90  67  88 /  20  20  40  20  50
MACON          100  72  94  69  93 /  10  10  30  20  30
ROME            96  71  91  67  90 /  20  20  40  30  50
PEACHTREE CITY  95  67  88  66  90 /  20  20  30  20  30
VIDALIA         99  71  93  69  92 /  10  10  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Jun 9, 6:18 AM EDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 AM EDT MON JUN 9 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
618 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON ACROSS NORTH AND WEST
CENTRAL GEORGIA.

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO DOMINATE THE REGION TODAY. INCREASED
LOW LEVEL MOISTURE WILL ALLOW SHOWERS AND ISOLATED THUNDERSTORMS TO
DEVELOP THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM DEVELOPMENT WILL BE
CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
GOOD SOUTHWESTERLY FLOW UNDER THE HIGH PRESSURE RIDGE IS BRINGING IN
WARM GULF MOISTURE ACROSS THE REGION. THIS MOISTURE IS CONFINED TO
THE LOWEST LEVELS OF THE ATMOSPHERE WITH DRY CONDITIONS ABOVE 800
MILLIBARS. AS TEMPERATURES INCREASE TO THE 90S ACROSS MOST OF THE
AREA TODAY...CAPES ARE EXPECTED AROUND 1200...WITH LIFTED INDICES IN
THE MINUS 2 TO MINUS 5 RANGE. WHILE THERE IS VERY LITTLE UPPER LEVEL
SUPPORT TO ALLOW STORMS TO BECOME ORGANIZED...THE INSTABILITY WILL
ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. WITH
VERY WARM TEMPERATURES EXPECTED TODAY...HEAT INDEX VALUES WILL
INCREASE TO BETWEEN 100 AND 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 9, 1:49 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
149 PM EDT MON JUN 9 2008

GAZ001-002-091815-
149 PM EDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN DADE AND WALKER
COUNTIES UNTIL 215 PM EDT...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOOKOUT MOUNTAIN...MOVING NORTH AT 11 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
DADE AND WALKER COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE WILDWOOD...HINKLES...HIGH POINT...
ROSSVILLE...FAIRVIEW...CHATTANOOGA VALLEY...LOOKOUT MOUNTAIN AND
LOOKOUT MOUNTAIN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:24 PM EDTSevere Thunderstorm WarningFFCDade, Walker51 min
Jun 9, 6:09 PM EDTSevere Thunderstorm WarningFFCGordon40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.